Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Springfield, MO

April 27, 2002Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 27, 2002, 1:30 AM CDT for Vernon County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2002, 1:30 AM CDT (06:30 UTC)
Expired
Apr 27, 2002, 2:15 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 2:00 AM CDTHail 0.75Walker, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS53 KSGF 270630
SVRSGF
MOC217-270715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 AM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 215 AM CDT

* AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
  DIAMETER.  THIS STORM WAS LOCATED NEAR FORT SCOTT...AND MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEVADA BY 145 AM CDT.
   WALKER BY 155 AM CDT.

THE TOWNS OF DEERFIELD AND MOUNDVILLE AND ARE ALSO DIRECTLY IN THE 
PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND 
LIGHTNING. REMAIN INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3797 9462 3768 9463 3765 9408 3803 9405

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:20 PM CDT, 10 hours 10 minutes earlier.

Area forecast discussion, Apr 26, 3:20 PM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT FRI APR 26 2002

MAIN FORECAST CONCERNS FOR TODAY ARE RAIN CHANCES TONIGHT AND SEVERE
THREAT ON SATURDAY.

LARGE AREA OF OVERRUNNING LIGHT RAIN AND DENSE CLOUD COVER AFFECTED
THE AREA TODAY. TEMPERATURES SHOULDNT DROP OFF TOO MUCH UNDER LOW
CLOUDS TONIGHT. MADE NO LARGE CHANGES TO FORECAST OVERALL. USED
ETA/MESO ETA AS PRIMARY FORECAST GUIDE THROUGH EARLY PERIODS.

STRONG WAA/MOISTURE ADVECTION WILL OCCUR OVER THE CENTRAL AND
SOUTHERN PLAINS TONIGHT IN ADVANCE OF DEEPENING SURFACE SYSTEM OVER
THE CENTRAL HIGH PLAINS. WARM FRONT WILL LIFT NORTHWARD THROUGH THE
AREA AFTER MIDNIGHT. PRECIPITATION EXPECTED TO MOVE INTO WESTERN
COUNTIES LATE THIS EVENING THEN SPREAD QUICKLY EAST WITH STRONG 85H
JET PUMPING MOISTURE INTO ENTIRE FORECAST REGION BY 12Z.

FOR SATURDAY...CLOUDS MAY HAMPER DESTABILIZATION FOR STRONG
UPDRAFTS...BUT OTHER THERMODYNAMIC AND SHEAR VALUES LOOK RIPE FOR
SEVERE WEATHER. STRONG LOW LEVEL WINDS SHOULD CONTINUE TO BOOST
DEWPOINTS UP INTO THE 60S ON SATURDAY. 28/00Z PROGGED SGF SOUNDING
YIELDS 0-3KM STORM RELATIVE HELICITY YIELDS VALUES OF 450 M2/S2 WITH
CAPES OF 2500 J/KG AS DRYLINE MOVES INTO WESTERN COUNTIES (BASED ON
A SFC TEMPERATURE IN THE MID TO UPPER 70S). WE WILL NEED THE SFC
HEATING TOMORROW TO REACH THESE TEMPERATURES AND SEVERE WEATHER
CHANCES WILL HINGE ON THE ATMOSPHERES ABILITY TO RECOVER/RELOAD
SATURDAY AFTERNOON. WILL MENTION A CHANCE OF SEVERE STORMS IN THE
PUBLIC ZONES.

QUIET WEATHER ON TAP FOR LATE IN THE WEEKEND AND THE FIRST PART OF
THE UPCOMING WORK WEEK WITH HIGH BUILDING IN. ECMWF THE PRIMARY TOOL
FOR THE EXTENDED. STRONG SYSTEM TO MOVE INTO THE PLAINS TUESDAY WITH
FRONT SLOWLY MOVING SOUTH THROUGH THE FORECAST AREA WEDNESDAY. WILL
LEAVE RAIN CHANCES IN FOR TUESDAY AND WEDNESDAY AND KEEP THURSDAY
AND FRIDAY DRY WITH SFC HIGH BUILDING INTO THE REGION.
OVERALL...QUICK ZONAL FLOW PATTERN WILL MAKE PRECIPITATION CHANCES
DIFFICULT TO TIME.

PRELIMINARY ISC GRIDS HAVE BEEN SENT.

.MO...NONE.
.KS...NONE.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:33 PM CDTSevere Thunderstorm WarningSGFCedar, Dade42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.